Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 78, NWS Tulsa, OK

March 30, 20096 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 30, 2009, 8:53 PM CDT for 6 counties in Oklahoma. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2009, 8:53 PM CDT (01:53 UTC)
Expired
Mar 30, 2009, 9:45 PM CDT
In force
52 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Creek County, OK, Okmulgee County, OK, Osage County, OK, Pawnee County, OK, Tulsa County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 64 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 8:55 PM CDTHAIL 0.75Shamrock, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 5:18 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 310153
SVRTSA
OKC037-111-113-117-143-147-310245-
/O.NEW.KTSA.SV.W.0078.090331T0153Z-090331T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
853 PM CDT MON MAR 30 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CREEK COUNTY IN NORTHEAST OKLAHOMA
  NORTHWESTERN OKMULGEE COUNTY IN NORTHEAST OKLAHOMA
  SOUTHEASTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
  PAWNEE COUNTY IN NORTHEAST OKLAHOMA
  TULSA COUNTY IN NORTHEAST OKLAHOMA
  SOUTHERN WASHINGTON COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 945 PM CDT

* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
  AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM OSAGE TO DEPEW...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...HOMINY...
  DEPEW...MANNFORD...WESTPORT...BRISTOW...SLICK...KELLYVILLE...SAND
  SPRINGS...SKIATOOK...SAPULPA...SPERRY...KIEFER...TULSA...MOUNDS...
  VERA AND GLENPOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3641 9648 3647 9582 3645 9582 3577 9606
      3572 9662 3599 9663
TIME...MOT...LOC 0153Z 264DEG 33KT 3633 9639 3580 9658

$$
2 follow-up statements
000 
WWUS54 KTSA 310213
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
913 PM CDT MON MAR 30 2009

OKC037-111-113-117-143-147-310245-
/O.CON.KTSA.SV.W.0078.000000T0000Z-090331T0245Z/
OKMULGEE OK-WASHINGTON OK-OSAGE OK-CREEK OK-TULSA OK-PAWNEE OK-
913 PM CDT MON MAR 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EASTERN PAWNEE...TULSA...CREEK...SOUTHEASTERN OSAGE...SOUTHERN
WASHINGTON AND NORTHWESTERN OKMULGEE COUNTIES...

AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES WEST OF SKIATOOK TO MANNFORD TO DEPEW...
MOVING EAST AT 35 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOW...SAND
SPRINGS...KELLYVILLE...SLICK...GRAY...TULSA...SKIATOOK...SAPULPA...
SPERRY...KIEFER...MOUNDS...VERA AND GLENPOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3572 9661 3600 9651 3642 9635 3647 9582
      3645 9582 3577 9606
TIME...MOT...LOC 0213Z 259DEG 24KT 3641 9622 3611 9628
          3575 9646

$$
000 
WWUS54 KTSA 310228
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
928 PM CDT MON MAR 30 2009

OKC037-111-113-117-143-147-310245-
/O.CON.KTSA.SV.W.0078.000000T0000Z-090331T0245Z/
OKMULGEE OK-WASHINGTON OK-OSAGE OK-CREEK OK-TULSA OK-PAWNEE OK-
928 PM CDT MON MAR 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EASTERN PAWNEE...TULSA...EASTERN CREEK...SOUTHEASTERN OSAGE...
SOUTHERN WASHINGTON AND NORTHWESTERN OKMULGEE COUNTIES...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SKIATOOK TO GRAY TO SLICK...MOVING EAST AT 30 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SKIATOOK...
SAPULPA...SPERRY...TULSA...KIEFER...MOUNDS...VERA AND GLENPOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3573 9651 3599 9640 3643 9624 3647 9582
      3645 9582 3577 9606
TIME...MOT...LOC 0228Z 259DEG 24KT 3642 9603 3612 9609
          3576 9627

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 7:09 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 30, 7:09 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
709 PM CDT MON MAR 30 2009

.UPDATE...

&&

.DISCUSSION...
HAVE UPDATED FORECAST PRODUCTS ALREADY THIS EVENING AS A LINE OF
THUNDERSTORMS IS ABOUT TO MOVE INTO THE FORECAST AREA. HAVE MAINLY
ADJUSTED POPS AND QPF TO BETTER REFLECT THE EXPECTED EVOLUTION OF
CONVECTIVE ACTIVITY. WILL TAKE A SECOND LOOK AT OVERNIGHT TEMPERATURES
AND POPS AS THE SYSTEM PROGRESSES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
Hazardous weather outlook, Mar 30, 7:01 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
701 PM CDT MON MAR 30 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
700 PM CDT MON MAR 30 2009

...SEVERE STORMS POSSIBLE TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA INTO WEST CENTRAL ARKANSAS.
ONSET...EARLY EVENING.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FLASH FLOOD.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED IN CONJUNCTION WITH THE FRONT AS EXPECTED
THIS EVENING AND ARE CURRENTLY MOVING INTO EASTERN OKLAHOMA. INSTABILITY
AND AVAILABLE MOISTURE IS LIMITED... BUT SHEAR IS VERY STRONG.
SEVERE THUNDERSTORMS ARE LIKELY... WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS. THE TORNADO THREAT WILL BE MINIMAL...
BUT WITH THE AMOUNT OF SHEAR PRESENT... A BRIEF TORNADO WOULD NOT BE
OUT OF THE REALM OF POSSIBILITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AN ACTIVE WEATHER PATTERN AND THE POTENTIAL FOR SEVERE WEATHER WILL
CONTINUE... WITH THE NEXT POTENT UPPER LEVEL SYSTEM AFFECTING THE
AREA WEDNESDAY NIGHT AND THURSDAY.

YET ANOTHER UPPER LEVEL SYSTEM WILL MOVE ACROSS THE AREA THIS
WEEKEND... WITH THUNDERSTORMS POSSIBLE SATURDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 30, 7:07 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
707 PM CDT MON MAR 30 2009

OKZ054-310100-
OSAGE OK-
707 PM CDT MON MAR 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 707 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13
MILES WEST OF APPERSON...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...SHIDLER...BURBANK...
APPERSON...WEBB CITY...PEARSONIA...BIGHEART...FORAKER...HULAH AND
GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3700 9601 3699 9601 3681 9601 3658 9689
      3660 9691 3658 9699 3659 9704 3671 9705
      3670 9694 3676 9689 3676 9683 3679 9676
      3696 9676 3700 9674
TIME...MOT...LOC 0007Z 251DEG 47KT 3673 9696
Special weather statement, Mar 30, 7:29 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
729 PM CDT MON MAR 30 2009

OKZ054-059-310130-
OSAGE OK-PAWNEE OK-
729 PM CDT MON MAR 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN OSAGE AND PAWNEE

AT 730 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17
MILES WEST OF PAWNEE...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OSAGE...HOMINY...WYNONA...
FAIRFAX...PAWNEE...JENNINGS...TERLTON...HALLETT...MARAMEC...
BLACKBURN...SKEDEE...CLEVELAND...RALSTON AND WESTPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3653 9701 3654 9696 3657 9689 3672 9636
      3618 9626 3617 9683 3625 9683 3625 9691
      3625 9692 3633 9692 3635 9703 3651 9704
TIME...MOT...LOC 0030Z 250DEG 32KT 3628 9709
Special weather statement, Mar 30, 8:27 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
827 PM CDT MON MAR 30 2009

OKZ054-059-064-310215-
CREEK OK-OSAGE OK-PAWNEE OK-
827 PM CDT MON MAR 30 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OSAGE...NORTHWESTERN CREEK AND PAWNEE

AT 827 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES SOUTHWEST OF BLACKBURN TO 17 MILES WEST
OF SHAMROCK...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...OSAGE...HOMINY...JENNINGS...
TERLTON...HALLETT...MARAMEC...BLACKBURN...SKEDEE...CLEVELAND...
WESTPORT...DEPEW...SHAMROCK...DRUMRIGHT...OILTON...SILVER CITY AND
MANNFORD.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3646 9669 3654 9611 3580 9647 3578 9663
      3616 9663 3616 9681 3617 9683
TIME...MOT...LOC 0127Z 259DEG 32KT 3632 9661 3586 9686

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:07 PM CDTSpecial Weather StatementTSAOsage53 min
Mar 30, 7:29 PM CDTSpecial Weather StatementTSAOsage, Pawnee61 min
Mar 30, 8:27 PM CDTSpecial Weather StatementTSAPawnee48 min
Mar 30, 8:32 PM CDTTornado WarningTSAOsage, Pawnee28 min
Mar 30, 9:40 PM CDTSevere Thunderstorm WarningTSAOkmulgee, Rogers, Tulsa, Wagoner65 min
Mar 30, 9:51 PM CDTSpecial Weather StatementTSANowata, Washington39 min
Mar 30, 10:03 PM CDTSpecial Weather StatementTSAOkmulgee27 min
Mar 30, 10:17 PM CDTSpecial Weather StatementTSAMayes43 min
Mar 30, 10:35 PM CDTSpecial Weather StatementTSAMcIntosh, Muskogee25 min
Mar 30, 10:43 PM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg, Pushmataha77 min
Mar 30, 10:55 PM CDTSpecial Weather StatementTSAAdair, Cherokee, Haskell, McIntosh, Muskogee, Sequoyah80 min
Mar 30, 11:31 PM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg, Pushmataha59 min
Mar 30, 11:46 PM CDTSpecial Weather StatementTSAAdair, Haskell, Latimer, LeFlore, Sequoyah74 min
Mar 30, 11:49 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Sequoyah56 min
Mar 31, 12:08 AM CDTSevere Thunderstorm WarningTSASequoyah67 min
Mar 31, 12:27 AM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Pushmataha78 min
Mar 31, 1:01 AM CDTSpecial Weather StatementTSALeFlore59 min
Mar 31, 3:26 PM CDTFreeze WarningTSACraig, Delaware, Nowata, Ottawa, Washington13 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.